Alert archive / Ohio / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 202, NWS Pittsburgh, PA

September 22, 2012Columbiana County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 22, 2012, 6:09 PM EDT for Columbiana County, Ohio. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2012, 6:09 PM EDT (22:09 UTC)
Expired
Sep 22, 2012, 6:45 PM EDT
In force
36 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

County Columbiana County, OH

The radar

The Pittsburgh radar (KPBZ), 54 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2012-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2012-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

336 
WUUS51 KPBZ 222209
SVRPBZ
OHC029-222245-
/O.NEW.KPBZ.SV.W.0202.120922T2209Z-120922T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
609 PM EDT SAT SEP 22 2012

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COLUMBIANA COUNTY IN EAST CENTRAL OHIO...

* UNTIL 645 PM EDT

* AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR GUILFORD LAKE STATE PARK...
  MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  GUILFORD LAKE STATE PARK...                 LISBON...
  LEETONIA...           COLUMBIANA...        
  BEAVER CREEK STATE PARK...                  EAST PALESTINE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL 
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772...OR POSTING TO 
OUR FACEBOOK OR TWITTER SITES.  

&&

LAT...LON 4069 8054 4071 8092 4073 8092 4073 8100
      4087 8101 4090 8053
TIME...MOT...LOC 2209Z 257DEG 33KT 4079 8089

$$
2 follow-up statements
700 
WWUS51 KPBZ 222234
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
634 PM EDT SAT SEP 22 2012

OHC029-222245-
/O.CON.KPBZ.SV.W.0202.000000T0000Z-120922T2245Z/
COLUMBIANA OH-
634 PM EDT SAT SEP 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR COLUMBIANA COUNTY...

AT 630 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED.  THIS STORM WAS
LOCATED NEAR EAST PALESTINE...MOVING EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  LISBON...             BEAVER CREEK STATE PARK...
  EAST PALESTINE...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.

LAT...LON 4072 8082 4073 8081 4075 8080 4088 8070
      4090 8053 4069 8054
TIME...MOT...LOC 2234Z 257DEG 33KT 4084 8059

$$
051 
WWUS51 KPBZ 222241 RRA
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
641 PM EDT SAT SEP 22 2012

OHC029-222252-
/O.EXP.KPBZ.SV.W.0202.000000T0000Z-120922T2245Z/
COLUMBIANA OH-
641 PM EDT SAT SEP 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR COLUMBIANA COUNTY EXPIRES AT
645 PM EDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS AND WILL BE OUT OF THE WARNED AREA SHORTLY. THE STORM NO
LONGER POSES A SEVERE WEATHER THREAT...AND THE SEVERE THUNDERSTORM
WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...IT OR OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.

LAT...LON 4072 8082 4073 8081 4075 8080 4088 8070
      4090 8053 4069 8054
TIME...MOT...LOC 2242Z 257DEG 33KT 4086 8049

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 5:05 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Sep 22, 5:05 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
505 PM EDT SAT SEP 22 2012

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE REGION EARLY TONIGHT WITH
SCATTERED SHOWERS AND PERHAPS A THUNDERSTORM. MUCH COOLER AIR
WILL ARRIVE FOR SUNDAY INTO MONDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
UPDATED FORECAST TO INCREASE WIND GUSTS. SEVERAL SITES IN WESTERN
AND CENTRAL OHIO ARE SEEING GUSTS UP TO 40-50 MPH OUTSIDE OF
THUNDERSTORMS...AND HAVE BUMPED UP FORECASTS ACCORDINGLY. CANNOT
RULE OUT AN ISOLATED SITE RECEIVING WIND GUST CRITERIA OF 45
MPH...BUT DO NOT THINK THIS WILL BE WIDESPREAD ENOUGH TO WARRANT
A WIND ADVISORY. PREVIOUS DISCUSSION FOLLOWS.

SCATTERED SHOWERS AND A FEW STORMS ACROSS NORTHERN OHIO MID
AFTERNOON WITH COLD FRONT AND UPPER LEVEL SHORTWAVE. WILL KEEP
CHANCE FOR THUNDERSTORMS NORTH OF I-70 THIS EVENING. OTHERWISE
SCATTERED SHOWERS FIRST HALF OF TONIGHT WILL BEGIN TO DIMINISH
SOUTH TO NORTH AFTER MIDNIGHT AS FRONT AND SHORTWAVE PASS.
WINDS WILL BE GUSTY THIS EVENING AHEAD OF AND WITH FRONT. EXPECT A
FEW SHOWERS TO CONTINUE ACROSS THE I-80 CORRIDOR OVERNIGHT WITH
SOME FLOW OFF THE LAKE AND COLD ADVECTION AT 850MB.

FOR SUNDAY ONE MORE FAST MOVING UPPER DISTURBANCE WILL CROSS THE
EASTERN LAKES AND COMBINED WITH FLOW OFF THE LAKES WILL BRING A
FEW SHOWERS ESPECIALLY NORTH OF PITTSBURGH.

TEMPERATURES WILL FALL OFF QUICKLY TONIGHT BEHIND FRONT WITH WELL
BELOW NORMAL TEMPERATURES FOR SUNDAY.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
SURFACE HIGH PRESSURE WILL BUILD ACROSS REGION SUNDAY NIGHT AND
DOMINATE REGION INTO TUESDAY. CLOUDS AND SHOWERS FROM COLD
ADVECTION WILL END ACROSS THE NORTH SUNDAY NIGHT AS RIDGE BRINGS
SUBSIDENCE AND TURNS FLOW FROM LAKES. WHERE CLEAR SKIES AND WINDS
DIMINISHING FROST POSSIBLE SUNDAY NIGHT ESPECIALLY SHELTERED AREAS
WITH LOWS EXPECTED INTO THE 30S. AS SURFACE HIGH SHIFTS EAST
MONDAY THE BEGINNING OF A WARM UP AS TEMPERATURES RECOVER INTO THE
60S MONDAY AND MID 60S NORTH TO LOWER 70S SOUTH TUESDAY. MID AND
HIGH CLOUDS WILL BE ON THE INCREASE LATE DAY TUESDAY AS A STORM
SYSTEM MOVES EAST FORM THE CENTRAL PLAINS BUT A DRY DAY IS
EXPECTED.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
CONSENSUS OF RECENT NAEFS AND ECE MODEL OUTPUT SHOWS A MORE ZONAL
UPPER LEVEL JET STREAM PATTERN REPLACING THE PREVIOUS COLD UPPER
TROUGH ACROSS EASTERN CANADA AND THE GREAT LAKES. HENCE CONCUR WITH
GFS AND ECMWF MOS AND NAEFS MEDIAN VALUES THAT TEMPERATURES ACROSS
THE UPPER OHIO VALLEY THIS PERIOD SHOULD MODERATE TO NEAR NORMAL
LEVELS.

A SLOW EASTBOUND COLD FRONT WILL PRODUCE BANDS OF SCATTERED SHOWERS
LATE TUESDAY NIGHT INTO THURSDAY MORNING. ENSUING HIGH PRESSURE WILL
PROVIDE DRY CONDITIONS LATER THURSDAY INTO SATURDAY.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
PER RECENT SURFACE AND SATELLITE DATA...EXPECT VFR CUMULUS WITH
SURFACE WINDS FROM THE WEST GUSTING TO 30 KTS THE REST OF THE
AFTERNOON.

RECENT HIGH-RESOLUTION MODEL OUTPUT...SUCH AS THE 12Z WRF-NMM...
SHOWS A SECONDARY COLD FRONT OF MOVING SOUTHEASTWARD THROUGH THE
UPPER OHIO VALLEY EARLY TONIGHT. EXPECT A FRONTAL BAND OF MVFR
SHOWERS THIS EVENING WITH POSSIBLE ISOLATED THUNDERSTORMS.
LOCATIONS SUCH AS ZZV...HLG...PIT...BVI..AND FKL COULD SEE WIND
GUSTS UP TO 30-40 KTS...EVEN IF SHOWERS ARE NOT PRESENT.

HAVE CONTINUED A FORECAST OF POST-FRONTAL LATE NIGHT MVFR
STRATOCUMULUS...DUE TO EVAPORATING RAIN INTO A COOLING SURFACE
LAYER. HOWEVER CONFIDENCE IS LOWER THAN BEFORE.

EARLIER THINKING WAS THIS SCENARIO COULD RESULT IN A PERIOD OF
IFR...BUT MORE RECENT NAM MOS AND GFS LAMP QUESTION WHETHER THERE
WILL BE EVEN ANY POST FRONTAL STRATOCUMULUS AT ALL. FOR
CONTINUITY...OPTED TO MAINTAIN A FORECAST OF LATE NIGHT MVFR
STRATOCUMULUS.

SURFACE WINDS LATE TONIGHT AND SUNDAY WILL BE FROM THE NORTHWEST AT
8 TO 13 KTS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Sep 22, 4:37 AM EDT, 13 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
437 AM EDT SAT SEP 22 2012

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073-075-WVZ001>004-012-021-022-230845-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
437 AM EDT SAT SEP 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-PAZ074-076-WVZ023-041-230845-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
437 AM EDT SAT SEP 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

FROST WILL BE POSSIBLE EARLY MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 22, 5:03 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
503 PM EDT SAT SEP 22 2012

OHZ040-041-PAZ007-013-222245-
CARROLL-COLUMBIANA-MERCER-LAWRENCE-
INCLUDING THE CITIES OF...CARROLLTON...EAST LIVERPOOL...SALEM...
COLUMBIANA...EAST PALESTINE...WELLSVILLE...CALCUTTA...SHARON...
HERMITAGE...GROVE CITY...GREENVILLE...FARRELL...NEW CASTLE...
ELLWOOD CITY
503 PM EDT SAT SEP 22 2012

...GUSTY SHOWERS...

A LINE OF SHOWERS MOVING THROUGH NORTHEASTERN OHIO INTO
NORTHWESTERN PENNSYLVANIA AS OF 5 PM WILL PRODUCE WIND GUSTS UP TO
40 MPH UNTIL 630PM. THIS COULD LEAD TO UNSECURED OUTDOOR ITEMS TO
BECOME AIRBORNE AND SMALL BRANCHES TO COME DOWN.

OHZ039-048-057-058-222245-
TUSCARAWAS-COSHOCTON-MUSKINGUM-GUERNSEY-
INCLUDING THE CITIES OF...NEW PHILADELPHIA...DOVER...
UHRICHSVILLE...COSHOCTON...ZANESVILLE...CAMBRIDGE
503 PM EDT SAT SEP 22 2012

...GUSTY WINDS...

WINDS WILL GUST UP TO 45 MPH THROUGH 630 PM FOR PARTS OF EAST
CENTRAL OHIO AHEAD OF A REINFORCING SHOT OF COOLER AIR. MOST WILL
NOT OBSERVED ANY PRECIPITATION AS THE FRONT PASSES...BUT RATHER
SUBSTANTIAL INCREASE IN WIND SPEEDS. THIS COULD LEAD TO UNSECURED
OUTDOOR ITEMS TO BECOME AIRBORNE AND SMALL BRANCHES TO COME DOWN.

98
Local storm report, Sep 22, 6:03 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
603 PM EDT SAT SEP 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     HERMITAGE               41.23N  80.45W
09/22/2012                   MERCER             PA   TRAINED SPOTTER

            TREE DOWN

&&

EVENT NUMBER PBZ1200996

RG
Local storm report, Sep 22, 6:04 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
604 PM EDT SAT SEP 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     HERMITAGE               41.23N  80.44W
09/22/2012                   MERCER             PA   EMERGENCY MNGR

            TREE DOWN ON NORTH WATER AVE

&&

EVENT NUMBER PBZ1200997

RG
Local storm report, Sep 22, 6:05 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
605 PM EDT SAT SEP 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND DMG     GREENVILLE              41.41N  80.38W
09/22/2012                   MERCER             PA   EMERGENCY MNGR

            TREE DOWN ON HICKORY ROAD

&&

EVENT NUMBER PBZ1200998

RG

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 11:16 PM EDTSpecial Weather StatementPBZCoshocton, Muskingum44 min
Sep 21, 11:53 PM EDTSpecial Weather StatementPBZCarroll, Columbiana, Tuscarawas52 min
Sep 22, 12:43 AM EDTSpecial Weather StatementPBZCarroll, Columbiana47 min
Sep 22, 12:51 AM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana54 min
Sep 22, 6:15 PM EDTSevere Thunderstorm WarningPBZCarroll, Jefferson45 min
Sep 22, 6:27 PM EDTSevere Thunderstorm WarningPBZColumbiana18 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.